Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Allergy Shots for Eczema?

06/30/2011

Question:

I am a 56 year old man and have had eczema for years. On most of my chest and back my skin is seems thick, dry, scaly and very itchy. It is worse on places that aren’t covered (face, arms & hands). I see an allergist at one of our universities who has tried all kinds of things (cyclosporine, cetaphil, Elidel, topical steroid cream, tacrolimus, pimecrlimus cream, prednisone, oimprovement and bactrim). He is thinking about using something called mycophenolate but hasn’t given me that yet. The only things that worked at all were cyclosporine and prednisone but every time I stop it comes right back and the cyclosporine raised my blood pressure. He has done lots of expensive bloods for allergy last year that showed yeast "markedly elevated" and also something called alpha-gel 6. My wife has been seen by my allergist and was told she is allergic to all meats (hives). I think maybe eating bread and pork might make my skin flare up too. Do you think that not eating those things or taking allergy shots would help?

Answer:

Assuming you had rash in skin folds (behind your elbows and knees) as a child, you may have atopic dermatitis. Although allergy shots can help associated hayfever, they will not help eczema. Adult patients with atopic eczema are sometimes allergic to normal yeast that colonizes the skin, especially on the head and neck. A short course of a systemic anti-yeast antibiotic can be a diagnostic trial for this condition. Regular swimming in a chlorinated pool or bleach baths can then help keep the yeast away, along with use of a dandruff shampoo as a body wash.

Many adult eczema patients often have secondary dermatitis due to allergy to components of topical medicines or moisturizers. This is called contact dermatitis and can be diagnosed with patch testing, but not with skin prick or blood tests.

Systemic immunosuppressive medications like cyclosporine and mycophenolate mofetil may be warranted in the most severe cases of dermatitis, but they have many potential serious side effects. Before utilizing these medicines, it is safer to first complete these diagnostic maneuvers. Patch testing is performed by dermatologists with special expertise in counseling patients regarding alternative contactants to avoid identified allergens. You may find a list of such dermatologists from the American Contact Dermatitis Society.

To lean more, see the link below.

Related Resources:

Contact Dermatitis & Eczema: Going Beyond the Rash

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Susan T Nedorost, MD Susan T Nedorost, MD
Associate Professor of Dermatology
School of Medicine
Case Western Reserve University